Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

June 19, 2017Alamance County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 19, 2017, 10:14 PM EDT for Alamance County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 10:14 PM EDT (02:14 UTC)
Expired
Jun 19, 2017, 11:00 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 105 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS82 KRAH 200214
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1014 PM EDT MON JUN 19 2017
 
NCZ022-023-039-200300-
Guilford NC-Alamance NC-Randolph NC-
1014 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of eastern 
Guilford...Alamance and northern Randolph Counties Until 1100 PM 
EDT...

At 1013 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near McLeansville to 8
miles northwest of Randleman. Movement was east at 40 mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Greensboro, High Point, Burlington, Graham, Mebane, McLeansville,
Elon College, Gibsonville, Pleasant Garden and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as 
45 mph are capable of knocking down tree limbs and blowing around 
trash cans, potted plants, lawn furniture and other light outdoor 
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3624 7926 3585 7926 3585 8001 3624 7963
      3624 7953 3625 7953 3625 7949
TIME...MOT...LOC 0213Z 255DEG 33KT 3617 7966 3588 7992 

$$

KDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 19, 10:14 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 19, 10:14 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1014 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will track east across the mountains this evening, then
stall over the Carolinas tonight. The front will gradually dissipate
over the region on Tuesday.

&&

.NEAR TERM /Today and Tonight/...
As of 1010 PM Monday...

A lead cold front, and relatively deep convergence axis that extends
through around 850 mb per proximity RAOB and regional VWP data, is
roughly aligned with the wsw to ene-oriented band of training
convection now over the nrn NC Piedmont. Low level moisture
transport, analyzed to be strongest from the nrn NC Piedmont to the
nrn Middle Atlantic coast per RAP/SPC-mesoanalysis 850 moisture
transport data, is forecast to lift newd with a llj now traversing
those areas through 06Z. Low level shear resulting from the presence
of the llj --characterized by 0-1 km bulk shear values of 25-35 kt
and effective SRH around 200 m2/s2-- will remain supportive of
transient supercell/bowing structures along the convective line.
However, the associated risk of severe wind gusts will likely remain
limited due to the presence of weak mid level lapse rates of around
5.5 C/km or less and associated generally weak MLCape of aob 1500
J/KG - and associated limited updraft strength/depth. As such, heavy
rain and a risk of flash flooding will instead pose the primary
hazard overnight.

&&

.SHORT TERM /Tuesday and Tuesday night/...
As of 200 PM Monday...

The cold front progressing into the region late this evening is
expected to stall over central NC tonight and persist during the day
Tue, amidst broad cyclonic flow aloft and rich moisture (PWAT
~2.00"). With the above in mind, expect numerous showers/storms in
vicinity of the stalled front Tue/Tue night, primarily east of Hwy 1
and south of Hwy 64. Little potential for convection is expected
north of the front in the far N/NW Piedmont near the VA border where
a drier airmass (PWAT ~1.50" and dewpoints in the lower 60s) is
progged to be in place during the day Tue. However, even in the
northern Piedmont, isold to sct convection will be possible AOA ~00Z
as the front washes out and moisture returns N/NW toward the
Appalachians. With cloud cover and convection, expect highs in the
lower 80s across most of central NC. Lows Tue night should range
from the mid 60s far N/NW to lower 70s far S/SE. -Vincent

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...

On the southern periphery of the northern stream trough extending
from Quebec south into the Mid-Atlantic states, a quasi-stationary
frontal zone extending across eastern NC is expected to wash
out/dissipate across the area on Wednesday. The high ~2.0" PWAT
plume is forecast  to shift east and offshore early in the day, with
models showing only weak instability developing across the area
Wednesday afternoon, perhaps hindered by earlier/ongoing morning
convection and associated widespread cloudiness. Wouldn't be
surprise if central NC ended up seeing the best rain chances in the
morning, with pops actually decreasing by the afternoon, especially
west of Interstate-95. Daytime temperatures will be tempered by
clouds and rain chances. Highs in the lower to mid 80s. Lows in the
mid 60s around 70.

May see a brief reprieve from convection/rain on Thursday before
daily rain chances ramp up again Friday and continuing through the
weekend, fueled by strong tropical moisture transport feed and upper
disturbances(potentially convectively induced) between a tropical
low over east Texas/Lower MS Valley(disturbance currently near the
Yucatan Peninsula)and the subtropical high over the western Atlantic.
Eventually the low/remnant circulation center, is forecast to get
picked by the westerlies and attendant sfc cold front approaching
from the west Sunday and into Monday. This set up could lead
to a multi-day heavy rain event with the potential for flooding
across central NC for Friday through Sunday. Will continue to
monitor this heavy rain threat in the days to come. Temperatures
will be greatly influenced by convective rain chances, with highs
ranging from mid 80s to around 90. Lows in upper 60s to lower 70s.

&&

.AVIATION /00Z Tuesday through Saturday/...
As of 930 PM Monday...

Widespread convection will continue through passage of the
approaching cold front...with bulk of the convection ending 04-06Z in
the northwest (INT/GSO), and ending 08-10Z at points east.
Widespread rain which fell today will promote development of
stratus...mainly 1200-1500 foot ceilings expected, with potential
for IFR after midnight. Meanwhile, the light southwest (6-10 kts)
wind will inhibit fog development. Convection becomes more scattered
with MVFR to VFR ceilings by afternoon.

Looking ahead: The aforementioned front will weaken during the day
Tuesday. Sub-VFR ceilings cannot be ruled out during the pre-dawn
/early morning/ hours each day this week. Diurnal convection will be
possible again on Wed, though primarily at eastern terminals. Early
morning stratus and diurnal convection could potentially affect all
terminals Wed-Sat, though confidence is lower than avg.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...MWS
SHORT TERM...Vincent
LONG TERM...CBL
AVIATION...Vincent/mlm
Hazardous weather outlook, Jun 19, 8:20 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
820 PM EDT Mon Jun 19 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
820 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Bands of repeated showers and thunderstorms may result in localized
flash flooding tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 7:41 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
741 PM EDT MON JUN 19 2017

NCZ041-042-077-088-200045-
Johnston NC-Harnett NC-Wake NC-Cumberland NC-
741 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of
southwestern Johnston...Harnett...south central Wake and
northwestern Cumberland Counties Until 845 PM EDT...

At 740 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Sanford to 11 miles
north of Pope AFB to near Aberdeen. Movement was east at 35 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Lillington, Fort Bragg, Fuquay-Varina, Dunn, Angier,
Benson, Godwin, Pope AFB and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.

&&

LAT...LON 3513 7911 3519 7910 3521 7915 3524 7916
      3526 7920 3530 7914 3533 7916 3557 7893
      3562 7871 3549 7843 3531 7855 3530 7858
      3516 7866 3511 7910
TIME...MOT...LOC 2340Z 251DEG 32KT 3547 7914 3532 7906 3513 7936

26
Special weather statement, Jun 19, 8:41 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
841 PM EDT MON JUN 19 2017

NCZ007>009-022>025-200145-
Guilford NC-Vance NC-Durham NC-Alamance NC-Person NC-Granville NC-
Orange NC-
841 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of southern
Guilford...Vance...northwestern Durham...Alamance...Person...
Granville and northern Orange Counties Until 945 PM EDT...

At 837 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of
Clarksville to near Prospect Hill to Greensboro. Movement was east at
30 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Greensboro, High Point, Burlington, Henderson, Graham, Oxford,
Roxboro, Hillsborough, Mebane and Butner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain may result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage.

Given the saturated soil from recent rain, wind gusts associated
with these storms may uproot a few trees.

&&

LAT...LON 3644 7830 3630 7833 3612 7885 3593 7953
      3594 7985 3601 8003 3625 7927 3624 7915
      3631 7915 3654 7881 3654 7832
TIME...MOT...LOC 0037Z 255DEG 27KT 3652 7863 3627 7916 3609 7980

26
Local storm report, Jun 19, 9:18 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
918 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      ROXBORO                 36.40N 78.98W
06/19/2017                   PERSON             NC   PUBLIC

            SEVERAL ROAD CLOSURES IN THE CITY OF ROXBORO
            DUE TO FLOODING.

&&

KDS
Special weather statement, Jun 19, 9:19 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
919 PM EDT MON JUN 19 2017

NCZ010-011-200215-
Warren NC-Halifax NC-
919 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of northern
Warren and northwestern Halifax Counties Until 1015 PM EDT...

At 918 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Norlina, or 10 miles northwest of Warrenton, moving
east at 30 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Weldon, Macon, Wise,
Lake Gaston, Southpointe And Morningstar Marinas and South Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.

Locally heavy rain may result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage.

&&

LAT...LON 3654 7790 3651 7790 3650 7782 3648 7776
      3649 7772 3648 7764 3644 7762 3640 7755
      3640 7830 3654 7832
TIME...MOT...LOC 0118Z 267DEG 27KT 3654 7824

26
Special weather statement, Jun 19, 9:40 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
940 PM EDT MON JUN 19 2017

NCZ073-074-083-084-200245-
Stanly NC-Richmond NC-Anson NC-Montgomery NC-
940 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of southern
Stanly...northwestern Richmond...Anson and southern Montgomery
Counties Until 1045 PM EDT...

At 940 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Ansonville to 6 miles
southeast of Mineral Springs. Movement was northeast at 30 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Rockingham, Wadesboro, Ansonville, Polkton, Norwood, Oakboro, Mount
Gilead, Ellerbe, Candor and Lilesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3533 7972 3528 7971 3525 7970 3524 7967
      3519 7966 3512 7958 3481 7993 3482 8032
      3519 8028 3520 8030 3518 8032 3517 8035
      3518 8037 3516 8044 3518 8050
TIME...MOT...LOC 0140Z 245DEG 27KT 3512 8012 3486 8061

26
Special weather statement, Jun 19, 10:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1014 PM EDT MON JUN 19 2017

NCZ022-023-039-200300-
Guilford NC-Alamance NC-Randolph NC-
1014 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of eastern
Guilford...Alamance and northern Randolph Counties Until 1100 PM
EDT...

At 1013 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near McLeansville to 8
miles northwest of Randleman. Movement was east at 40 mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Greensboro, High Point, Burlington, Graham, Mebane, McLeansville,
Elon College, Gibsonville, Pleasant Garden and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3624 7926 3585 7926 3585 8001 3624 7963
      3624 7953 3625 7953 3625 7949
TIME...MOT...LOC 0213Z 255DEG 33KT 3617 7966 3588 7992

KDS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:41 PM EDTSpecial Weather StatementRAHAlamance, Granville, Guilford, Orange, Person, Vance64 min
Jun 19, 8:55 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Forsyth, Granville, Guilford, Orange and 2 more6 hr
Jun 19, 9:07 PM EDTFlash Flood WarningRAHGranville, Person3 hr
Jun 19, 9:19 PM EDTSpecial Weather StatementRAHWarren56 min
Jun 19, 9:30 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Wake60 min
Jun 19, 9:40 PM EDTSpecial Weather StatementRAHAnson, Richmond65 min
Jun 19, 9:58 PM EDTFlash Flood WarningRAHGuilford3 hr
Jun 19, 10:18 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly57 min
Jun 19, 10:47 PM EDTAreal Flood AdvisoryRAHAnson3 hr
Jun 19, 11:34 PM EDTRiver Flood WarningRAHAlamance29 hr
Jun 19, 11:39 PM EDTFlash Flood WarningRAHAlamance, Durham, Granville, Orange4 hr
Jun 19, 11:55 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph3 hr
Jun 20, 12:16 AM EDTAreal Flood AdvisoryRAHChatham, Edgecombe, Franklin, Granville, Halifax, Nash and 3 more3 hr
Jun 20, 1:00 AM EDTFlash Flood WarningRAHGuilford2 hr
Jun 20, 1:22 AM EDTSpecial Weather StatementRAHChatham53 min
Jun 20, 3:03 AM EDTAreal Flood WarningRAHAlamance, Davidson, Durham, Granville, Guilford, Orange and 1 more3 hr
Jun 20, 6:14 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Sampson, Wayne91 min
Jun 20, 8:00 AM EDTSpecial Weather StatementRAHCumberland, Hoke, Wayne90 min
Jun 20, 8:09 AM EDTAreal Flood AdvisoryRAHCumberland111 min
Jun 20, 8:32 AM EDTRiver Flood WarningRAHChatham40 hr

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.